VIENTIANE – Two Australian friends travelling in the southeast Asian nation of Laos died within days of each other, reportedly from drug overdoses.
Kane Scriven, 40, and Nick Parkin, 39, both from Darwin, who had worked as ship crewmen, were found dead in the Laotian capital Vientiane early in January.
Mr Scriven’s body was found in his hotel room on January 1, while Mr Parkin was found dead three days later, also in his hotel room.
The men had been travelling together but it is not certain whether the deaths were linked.On New Year’s day, his friend Kane Scriven, 40, died after a night of partying, adding to concerns about binge drinking and potentially fatal locally brewed cocktails in South-East Asia.
ABC radio reports both men died from drug overdoses, possibly from the same batch of drugs, although this had not been confirmed by Laotian or Australian authorities.
Australia’s Department of Foreign Affairs and Trade (DFAT) said two Australian men had died in Vientiane but would not reveal their names, citing privacy laws.
Family and friends of the dead men left messages on Facebook to remember the pair.
“My brother Nick died in Laos on the 4(th),” said Timothy Parkin.
Jaimie Hildebrand, a friend of Mr Parkin, said she was hoping to hear the news was a prank.
“Love you with all my heart,” she said on her page.
Another friend, Luke Martin, said Mr Parkin was a great man and friend.
“Having known you has been an absolute pleasure and I’m sad to hear your (sic) gone, but so thankful for the fantastic memories,” he said.
On Tuesday a friend of Mr Scriven, Joel Kowalski, who had worked with the two men at Workboats Northern Australia said Mr Scriven would be missed.
“He was definitely a larrikin. He had a kind heart and was always there for everyone,” Mr Kowalski said.
The Australian government’s smartraveller website warns of the dangers of drug use in Laos.
“Some restaurants in popular tourist locations offer drug-laced food and drink which may contain harmful and unknown substances,” the website said.
“The unknown additives in these foods and drinks can be dangerous and may result in serious illness and death.”